Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Senna and bisacodyl enemas

  1. #1

    Senna and bisacodyl enemas

    I take one Senna every night in the morning do my bowel program using a bisacodyl enema. I've been having a lot of abdominal pain for six months now which my doctor has not figured out what is causing it. The pain started after a really bad constipation episode where I was hospitalized to use the PIE machine. After going home they had me start using the Senna and bisacodyl enemas every day. It's been since then that the pain started, I wasn't having the pain before.

    Could the Senna and bisacodyl enemas be irritating my bowel to be causing all this pain? I doubt it, because they're generally benign medications. But I've been doing everything I can to figure it out and haven't come up with anything.

    Thanks!

  2. #2
    Hi,

    Bisacodyl can be irritating to the stomach. What dose are you on?
    Maybe you could go back to every other day bowel care again to see if this would be effective and the pain stops.

    AAD

  3. #3
    Quote Originally Posted by SCI-Nurse
    Hi,

    Bisacodyl can be irritating to the stomach. What dose are you on?
    Maybe you could go back to every other day bowel care again to see if this would be effective and the pain stops.

    AAD
    as far as the dose goes, it's a mini enema, about one or 2 ounces of liquid in the bottle.

  4. #4
    The senna could be irritating your bowel and the bisacodyl could irritate the rectum, but I'm not convinced that they are the problem since the pain started before you started using this program.

    Unfortunately, this could be nerve pain in your belly and your doc would need to try things like Neurontin to see if they help.

    RAB

  5. #5
    Quote Originally Posted by SCI-Nurse
    The senna could be irritating your bowel and the bisacodyl could irritate the rectum, but I'm not convinced that they are the problem since the pain started before you started using this program.

    Unfortunately, this could be nerve pain in your belly and your doc would need to try things like Neurontin to see if they help.

    RAB

    Actually I did not start having the pain until I started this program. How badly could the senna irritate the bowel? Enough to cause serious discomfort and bad spasms?

  6. #6
    Quote Originally Posted by sittinsux
    Actually I did not start having the pain until I started this program. How badly could the senna irritate the bowel? Enough to cause serious discomfort and bad spasms?
    ..senna is very painful for me, the mini enemeez can be quite painful too,especilay if stools are firm balls
    cauda equina

  7. #7
    metronycguy, it might be the stool that hurts instead opf the enemeez. sittinsux, senna can irritate the bowel--that's how it works. You might want to try milk of magnesia or sorbitol or some other "osmotic" laxative. They don't cause as much cramping. Only change one thing at a time though--that will make it easier to identify what is really causing the problem.

    RAB

  8. #8
    If I discontinue using the senna (assuming that it is the problem), how long should it take before I get relief from the irritation to my bowel?

    I ask this because I was in the hospital two months ago for a colonoscopy, and the VA has you do a five-day bowel prep period. I don't remember for sure, but I don't think I was on senna during that time. And over those five days I did not feel any relief. Also, during the colonoscopy would the doctor be able to see any irritation to my bowel?

  9. #9

  10. #10
    It is unlikely that the amount of irritation the senna is causing your bowel would be visable on a colonoscopy, but long term damage can occur with long term use that can damage the muscle of the bowel, increasing risks for megacolon.

    (KLD)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •